PREVIOUS QUESTION:

 

NEXT QUESTION:

 

Can certain drugs or medications cause shaky hands?

ANSWER

Shaky hands don't always mean you're ill. Sometimes a tremor is your body's a response to something. The most common culprits are medications that block a brain chemical called dopamine. It moves information from one part of your brain to another. These drugs are used to keep your mood even. The tremors will go away when you stop taking the medication.

SOURCES:

Louis, E. Neuroepidemiology, published online Aug. 21, 2008.

Mayo Clinic: “Essential Tremor.”

National Library of Medicine Genetics Home Reference: “What is a gene mutation and how do mutations occur?”

National Multiple Sclerosis Society: “Definition of MS,” “Tremor.”

Columbia University department of neurology: “New Research Says Essential Tremor May Be a Whole Family of Diseases.”

Johns Hopkins Medicine: “What is Essential Tremor?”

Parkinson’s Disease Foundation: “Primary Motor Symptoms,” “Progression,” “Statistics on Parkinson’s.”

Trevisan, L. Alcohol Health & Research World, 1998.

National Institute of Neurological Disorders and Stroke: “Tremor Fact Sheet.”

National Institutes of Health Office of Dietary Supplements: “Vitamin B12.”

EndocrineWeb: “Hyperthyroidism Overview: Overactive Thyroid Makes Too Much Thyroid Hormone.”

National Institutes of Health: "Thyroid Diseases."

Reviewed by Christopher Melinosky on September 27, 2019

SOURCES:

Louis, E. Neuroepidemiology, published online Aug. 21, 2008.

Mayo Clinic: “Essential Tremor.”

National Library of Medicine Genetics Home Reference: “What is a gene mutation and how do mutations occur?”

National Multiple Sclerosis Society: “Definition of MS,” “Tremor.”

Columbia University department of neurology: “New Research Says Essential Tremor May Be a Whole Family of Diseases.”

Johns Hopkins Medicine: “What is Essential Tremor?”

Parkinson’s Disease Foundation: “Primary Motor Symptoms,” “Progression,” “Statistics on Parkinson’s.”

Trevisan, L. Alcohol Health & Research World, 1998.

National Institute of Neurological Disorders and Stroke: “Tremor Fact Sheet.”

National Institutes of Health Office of Dietary Supplements: “Vitamin B12.”

EndocrineWeb: “Hyperthyroidism Overview: Overactive Thyroid Makes Too Much Thyroid Hormone.”

National Institutes of Health: "Thyroid Diseases."

Reviewed by Christopher Melinosky on September 27, 2019

NEXT QUESTION:

Can a B12 deficiency cause shaky hands?

WAS THIS ANSWER HELPFUL

"ALEXA, ASK WEBMD"

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.